If you’re taking Candesartan, aka Amias (and can tolerate the side effects!), I have a word of advice – do not ever run out.
On Tuesday night, putting my meds together for Wednesday morning, I realised – though I will swear til hell freezes I should have had a sheet left, and the date on the box confirms that (I think I need to look to my security) – I had no Candesartan tabs.
So, just after 4 o’clock on Wednesday morning, I faxed an urgent repeat scrip request to my GP, so it would be there, waiting, as soon as they opened up and would, I hoped, be delivered later in the day.
Given the seriousness of my situation – depending on which research you favour, people with my condition have a 50-50 chance of dying within 2 years of diagnosis, or on average, will die within 2 years; a significant difference, but that’s researchers for you; either way, pretty damn serious as I’m into my second year – I expected to get it delivered on Wednesday afternoon. By which time I was a basket case, prostrated by nausea, coughing my nuts off, and finding it very hard to breathe**, with my heart throwing PVCs like it was a fire sale, and repeated, though mercifully brief, bouts of angina.
**Actually, I could breathe fine, insofar as the air was going in and out – it just wasn’t having much effect – it was as if I was breathing for someone else.
So, after a sleepless night, and constant feelings of “Oh god, I’m gonna die!” by which I most certainly do not mean panic attacks, I mean a very strong physical feeling that I wouldn’t last the night – I was, by any measure, seriously screwed (had it not meant winding up with the incompetent tossers at Arrowe Park Hospital, I’d have called an ambulance, just to get my meds – no point calling OOH GPs, they panic when they hear “heart”), I faxed my GP again on Thursday (by then I was so nauseous I didn’t dare open my mouth to talk (for those who don’t know, a persistent cough and nausea are normal symptoms of heart failure) – I’d have barfed down the phone). I sent this:-
To whom it may concern (sorry, I don’t actually know who deals with repeat prescriptions),
Yesterday morning at 04.08 I faxed a request (so that it would be there at the start of business), for an urgent prescription for my heart failure drug, Candesartan (plus a couple of others, but that’s the vital one, and yes, I do realise running out is my error).
Given its importance, I had rather hoped to get that yesterday; I didn’t.
Right now, after 2 days without it, I feel far too ill, weak, and profoundly nauseous to talk on the phone, and I really would appreciate it if someone could chase this up for me and ensure that I do get it today (please don’t phone me – I really do mean what I said about that).
Because even if my fax has gone astray – though I got a received message so it shouldn’t have – it actually is urgently needed.
I had to emphasise not phoning me, not least because the stock response to the perceived implication that they might have screwed up is to deny it and tell me go and hassle the pharmacist! (In 27 years, the pharmacist hasn’t been at fault!)
Three hours later my meds were delivered. The scrip, I couldn’t help noticing, was dated Wednesday, which made me think that, instead of being sent straight to the pharmacy (right next door), it was put in the patient collection box (a favourite cock-up).
Anyway, took a dose immediately, and felt better quite quickly – the heart nonsense abated within an hour or so, though I still felt pretty weak.
Yesterday morning, I took my normal dose at 06.00 – and felt appalling all day. My heart, as much as it ever does, was behaving, but I felt nauseous, and profoundly tired, even though I’d slept well, and my legs were more swollen than usual. I also felt massively hung-over, not unknown on a Friday but, of course, I wasn’t in the pub on Thursday, I was here waiting for my meds. (Beer has to stop though; it might be the only pleasure I have left – hell, we all need at least one vice! – but it’s not doing me any good and might even be doing me harm.)
One thing, though, was perfectly clear – I’m very much worse than I was just six months or so ago, when I stopped taking Candesartan with impunity for a couple of weeks. That certainly isn’t an option now. In fact, I’m going to double the dose. I take only 2mg, because of the side-effects** – a red, blistered, rash on my legs between knee and ankle (unsightly, but as the chances of anyone seeing me naked are, sadly, minimal, I can live with it) – but I can go up to 32mg, in theory, at least).
Watch this space…
**The BNF says Candesartan/Amias has no side-effects – the BNF (I have No. 61, March last year, when all the information I have about Candesartan was available and had been for a while), has screwed up badly, the literature is quite explicit about what a nasty bugger this drug is,* as is the PIL in the pack. There is absolutely no excuse for giving it a clean bill of health.
*Why am I taking it then? Because it works, and works very well. It also amplifies the effect of my diuretics, which is invaluable as, on their own, they no longer work very well (oral Furosemide/Lasix, up to 120mg/day).